New Mexico, 2015

Hail and Damaging Winds in New Mexico, August 21, 2015

August 21, 2015 · NWS MAF · 3 events in 2 counties and zones

There was a surface trough in southeast New Mexico with plentiful surface heating. This contributed to instability and allowed storms with strong winds and large hail to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was a surface trough in southeast New Mexico with plentiful surface heating. This contributed to instability and allowed storms with strong winds and large hail to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 21, 3:48 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 21, 3:48 PM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
548 PM CDT FRI AUG 21 2015

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Will carry VFR conditions at all area terminals, for the most part.
Thunderstorms will be possible overnight, but probabilities are not
very high for any given location.  For now, will include TSRA at
KFST, and update accordingly at the rest of the terminals.  Gusty
winds of 30 to 40kt will be possible with any storms.

&&

.PREV DISCUSSION... /issued 242 PM CDT FRI AUG 21 2015/

Current satellite shows cumulus forming in the Davis Mountains but
the radar shows there is little vertical development at this time.
Continued surface heating will cause isolated to widely scattered
TS to form later this afternoon and evening with perhaps some
isolated storms developing along a weak surface trough in
southeastern New Mexico. Models are showing a convective complex
rolling south out of the panhandle and south plains tonight which
may affect the northern Permian Basin before dissipating,
therefore have the highest PoPs tonight from the Davis Mountains
north into southeast New Mexico and east towards Snyder with lower
Pops to the south and east.

An upper ridge will begin to reassert itself tomorrow with highs
near 100 for most locations. Fortunately we are beginning to get
into that time of year when amplifying ridges to our west dislodge
cooler air from the north and send a cold front our way and that
will happen Sunday into Monday with cooler temperatures expected
as well as an increase in rain chances, especially along the
frontal boundary. Then, in a manner often seen during the past
month, the upper ridge will drift slight east ending rain chances
by the middle of next week and sending highs back above normal for
the latter half of the forecast period.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX                  73  99  75  94  /  20  10  10  20
CARLSBAD NM                    72 101  72  89  /  30  20  30  40
DRYDEN TX                      74 101  75  96  /  10  10  10  10
FORT STOCKTON TX               74 100  74  95  /  10  20  20  20
GUADALUPE PASS TX              69  92  69  83  /  30  20  30  40
HOBBS NM                       70  98  71  88  /  30  20  30  40
MARFA TX                       65  90  64  87  /  30  30  30  30
MIDLAND INTL AIRPORT TX        74 100  74  96  /  20  10  10  20
ODESSA TX                      74 100  75  95  /  20  10  20  20
WINK TX                        75 103  76  98  /  20  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70/10
Hazardous weather outlook, Aug 21, 12:58 PM MST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
258 PM CDT FRI AUG 21 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-222000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
258 PM CDT FRI AUG 21 2015 /158 PM MDT FRI AUG 21 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH THE EVENING HOURS OVER THE DAVIS MOUNTAINS SOUTH ACROSS
THE MARFA PLATEAU. ADDITIONAL THUNDERSTORMS MAY DEVELOP LATE THIS
AFTERNOON AND THIS EVENING FROM THE SOUTHEASTERN NEW MEXICAN
PLAINS EAST ACROSS THE NORTHERN PERMIAN BASIN. THE POTENTIAL IS
THERE FOR ANY THUNDERSTORM TO PRODUCE WIND GUSTS NEAR 50 MPH AND
SMALL HAIL. BRIEF HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND
LIGHTNING WILL ACCOMPANY ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST
THIS WEEKEND. ON SATURDAY...THE BEST CHANCES FOR THUNDERSTORMS
WILL BE FROM THE MARFA PLATEAU NORTH ACROSS THE DAVIS AND
GUADALUPE MOUNTAINS AND ACROSS MUCH OF SOUTHEASTERN NEW MEXICO.
THUNDERSTORM CHANCES EXPAND EASTWARD ON SUNDAY...OVER MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO. GUSTY WINDS...BRIEF HEAVY
RAIN...AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY
THIS ACTIVITY.

THOSE WITH OUTDOOR PLANS THIS WEEKEND SHOULD KEEP AN EYE TO THE
SKY AND KEEP TABS ON CHANGING WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 21, 2:47 PM MST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT FRI AUG 21 2015

TXZ075-081-212245-
BIG BEND AREA-PECOS-
447 PM CDT FRI AUG 21 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BREWSTER AND SOUTH
CENTRAL PECOS COUNTIES...

AT 446 PM CDT...A STRONG THUNDERSTORM WAS 15 MILES SOUTH OF
BELDING...OR 22 MILES SOUTH OF FORT STOCKTON...MOVING SOUTHEAST AT 20
MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE... SIERRA MADERA AND PORTIONS OF HIGHWAY
385...18 TO 25 MILES SOUTH OF FORT STOCKTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3061 10306 3067 10288 3042 10269 3032 10280
      3027 10296
TIME...MOT...LOC 2146Z 334DEG 16KT 3057 10295

67

The radar

The Lubbock radar (KLBB), 150 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lea

When
August 21, 5:35 PM MST
Where
Lea County, 2 mi SW of Tatum
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.230, -103.344

A storm moved across Lea County and produced a 61 mph wind gust near Tatum as recorded by the local mesonet station.

Thunderstorm Wind, Lea

When
August 21, 7:15 PM MST to 7:16 PM MST
Where
Lea County, 6.27 mi NNW of Knowles
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
32.910, -103.130

A storm moved across Lea County and produced wind damage near Knowles. A trained spotter reported several power poles blown down just west of NM 132 and NM 133. The cost of damage is a very rough estimate.

Hail, Eddy

When
August 21, 8:05 PM MST to 8:15 PM MST
Where
Eddy County, 9.16 mi ENE of Dayton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.797, -104.203

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592968, 592966, 592381.